North Dakota, 2005

Hail and Damaging Winds in North Dakota, July 21, 2005

July 21, 2005 · NWS FGF · 4 events in 4 counties and zones

2 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 21, 7:45 PM CST, 39 minutes earlier.

Area forecast discussion, Jul 21, 7:45 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
845 PM CDT THU JUL 21 2005

.DISCUSSION...
MAIN ACTION THIS EVENING IS STAYING WELL WEST OF THE FA...MOSTLY
CONFINED TO AN AREA AROUND/SOUTH OF KBIS. PRETTY BIG STORMS THOUGH
...PRODUCING SOME BASEBALL SIZED HAIL IN THE KHEI AREA. THIS ACTION
IS FORMING IN THE GRADIENT OF MUCH WARMER/MORE HUMID AIR...A SLICE
OF SOUTHWEST ND GOT INTO THE 90S TODAY WITH DEW POINTS IN THE MID
60S. WEAK SFC HIGH WITH NORTHEAST/EAST WINDS IN OUR FA KEEPING
THINGS PRETTY DRY. SOME HIGH BASED SHOWERS OVER NORTHWEST MN...BUT
THESE REALLY LOOK WORSE ON RADAR THAN THEY ACTUALLY ARE (MOSTLY
SPRINKLES). ONE STORM WORKING INTO THE KDVL REGION...BUT THE FURTHER
EAST IT GETS...THE MORE IT SHOULD WEAKEN. TOOK OUT THUNDER MENTION
FOR NORTHWEST MN AND KEPT IT ONLY FOR THE WESTERN/SOUTHERN FA. MOST
OF THE CURRENT ACTIVITY WILL HAVE A HARD TIME STAYING TOGETHER AFTER
DARK...AS 850MB WINDS PRETTY ANEMIC FOR OUR AREA (10-15KTS AT BEST).
IF ANYTHING CAN STAY TOGETHER...AT BEST IT MAY CLIP OUR FAR
SOUTHWEST FA. THEREFORE WILL KEEP THE ISOLATED THUNDER MENTIONED
ONLY IN THE SOUTH AFTER MIDNIGHT. OVERALL...PCPN CHANCES LOOKING
PRETTY POOR IN OUR FA. CLOUDS WILL PLAY HAVOC WITH TEMPS TONIGHT.
PRETTY ORGANIZED MID LEVEL CLOUDS ALL THE WAY BACK INTO SOUTHERN
SASKATCHEWAN...WHICH WILL TAKE A WHILE TO MOVE THRU. THINK THEY WILL
STAY IN MOST OF THE NIGHT AND HELP HOLD TEMPS UP.

&&

.AVIATION...
ELECTED TO KEEP ANY PCPN MENTION OUT OF THE TAFS ALTHOUGH DID KEEP
SOME VICINITY SHOWERS THROUGH MIDNIGHT. CLOUDS LIKELY TO STAY IN
MOST OF THE NIGHT...ALTHOUGH NOT AFFECT VFR CONDITIONS AT ALL.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

GODON
Hazardous weather outlook, Jul 21, 6:11 AM CST, 14 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
711 AM CDT THU JUL 21 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-221210-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
711 AM CDT THU JUL 21 2005

...SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEASTERN NORTH
DAKOTA AND PART OF WEST CENTRAL MINNESOTA TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST FOR EASTERN NORTH
DAKOTA WEST AND SOUTH OF FARGO...AND EXTENDING INTO WEST CENTRAL
MINNESOTA NEAR FERGUS FALLS AND ELBOW LAKE. IT WOULD BE MOST LIKELY
AFTER DARK THIS EVENING AND OVERNIGHT AS A SURFACE TROUGH PASSES BY.
LARGE HAIL IS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN LATE FRIDAY NIGHT THROUGH
SATURDAY...AND THEN ON MONDAY AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

GV

The radar

The Fargo/Grand Forks radar (KMVX), 117 km away, was scanning. The volume nearest the first event began at 02:24 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Benson

When
July 21, 8:24 PM CST
Where
Benson County, 3 mi S of Tokio
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.867, -98.800

Hail, Eddy

When
July 21, 8:30 PM CST
Where
Eddy County, 8 mi SW of Hamar
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.767, -98.667

Thunderstorm Wind, Nelson

When
July 21, 8:50 PM CST
Where
Nelson County, 8 mi SSW of Pekin
Measured
55 kt (63 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
47.683, -98.383

Several large branches were blown down along the Nelson/Griggs county line. Pea sized hail was also reported.

Thunderstorm Wind, Griggs

When
July 21, 8:50 PM CST
Where
Griggs County, 8 mi NNW of Binford
Measured
55 kt (63 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
47.667, -98.417

Several large branches were blown down along the Griggs/Nelson county line. Pea sized hail was also reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2005Every state in 2005This day in weather historyWarnings in North Dakota, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5467893, 5467894, 5467895, 5467896.